Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 51, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 8, 2020, 11:04 PM CDT for Winnebago County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 11:04 PM CDT (04:04 UTC)
- Expired
- Aug 8, 2020, 11:32 PM CDT
- In force
- 28 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Winnebago County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
099
WUUS53 KGRB 090404
SVRGRB
WIC139-090500-
/O.NEW.KGRB.SV.W.0051.200809T0404Z-200809T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1104 PM CDT Sat Aug 8 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southern Winnebago County in east central Wisconsin...
* Until midnight CDT.
* At 1104 PM CDT, a severe thunderstorm was located near Rush Lake,
or 7 miles northeast of Ripon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oshkosh, Central Lake Winnebago, Rush Lake, Eureka, Pickett, Eaa,
Ring, Wittman Field, Waukau and Ford Festival Grounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4401 8888 4405 8840 4389 8841 4390 8888
TIME...MOT...LOC 0404Z 275DEG 25KT 4392 8872
HAIL...1.00IN
WIND...60MPH
$$
Kurimski2 follow-up statements
934
WWUS53 KGRB 090420
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1120 PM CDT Sat Aug 8 2020
WIC139-090500-
/O.CON.KGRB.SV.W.0051.000000T0000Z-200809T0500Z/
Winnebago WI-
1120 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN WINNEBAGO COUNTY...
At 1120 PM CDT, severe thunderstorms were located along a line
extending from near Oshkosh to near Rosendale, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oshkosh, Central Lake Winnebago, Pickett, Eaa, Ring, Wittman Field,
Ford Festival Grounds, Black Wolf Point and Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4402 8875 4405 8840 4389 8841 4390 8877
TIME...MOT...LOC 0420Z 273DEG 23KT 4396 8864 4387 8863
HAIL...1.00IN
WIND...60MPH
$$
Kurimski150
WWUS53 KGRB 090432
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1132 PM CDT Sat Aug 8 2020
WIC139-090442-
/O.CAN.KGRB.SV.W.0051.000000T0000Z-200809T0500Z/
Winnebago WI-
1132 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNEBAGO COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4402 8875 4405 8840 4389 8841 4390 8877
TIME...MOT...LOC 0430Z 275DEG 25KT 4395 8854 4386 8853
$$
KurimskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:25 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 8, 6:25 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 625 PM CDT Sat Aug 8 2020 Updated aviation portion for 00Z TAF issuance .SYNOPSIS... Issued at 333 PM CDT Sat Aug 8 2020 Warm and humid with periods of showers and thunderstorms into the start of the upcoming work week, then turning a just little cooler but much less humid. Changes to the large scale pattern across North America will be rather subtle--especially early in the period. The subtropical ridge will remain stretched out across the central and southern CONUS, with a seasonably strong band of westerlies to the north across Canada and the far northern CONUS. The mean trough position within the westerlies will be over the Intermountain West, with ridging off the West Coast and over the eastern portion of the continent. Amplitude throughout about the first half of the period will be modest, varying primarily as shortwaves move through and distort the westerlies. A somewhat more significant amplification of the flow is likely during the latter part of the period. The pattern favors slightly to modestly above normal temperatures. It will also be quite humid at times, especially the next few days. The overall pattern favors AOA normal precipitation, through most of the rain will fall early in the period. That will be followed by a several day long stretch of dry weather before rain changes gradually begin to increase late. && .SHORT TERM...Tonight and Sunday Issued at 333 PM CDT Sat Aug 8 2020 Impressive MCV continues its trek across Lake Superior early this afternoon. This system had a nice presentation on satellite (especially this morning), with an almost hurricane-like look to it with "feeder bands" and a nice cirrus outflow. The tail/outflow of this feature kicked off isolated/scattered shower and storms across portions of central and eastern WI through early afternoon. Clouds were hanging in tough across most of the area, with some thinning finally taking place this afternoon. The clouds kept temps mainly in the 70s, but where the sun has been out the longest, temps jumped into the 80s. Dewpoints have been slowly climbing into the upper 60s to around 70, making it a rather humid afternoon. Main forecast concerns revolve around shower/storm chances tonight into Sunday, along with severe weather potential. For tonight...a warm and muggy night is expected across the area. Dewpoints will remain in the upper 60s and lower 70s for most spots with temps not dropping off much, with lows in the middle 60s to lower 70s expected. The showers/storms activity along the stalled out boundary will continue to wane and sink south through the afternoon, but can't rule out some activity lingering into the evening hours as instability remains in place in the humid airmass. Think any activity will be isolated, so will keep POPs on the low side. Later tonight, some models bring some activity into central and northern WI, associated with the developing complexes of storms across MN. In general, models struggling with the current activity, so not confident of if anything will hold together this far east. If the activity holds together, gusty winds and heavy rain will be the main threats as environment will remain marginally unstable overnight and PWATs remain over 1.5". Today's rainfall, high dewpoints, and diminishing winds could lead to some fog development as well, especially across northern WI where the low-level inversion will be the strongest. For Sunday...a messy upstream environment will lead to a not so straightforward forecast with many unanswered questions. With models struggling with ongoing activity, not much confidence is any one solution going into Sunday. There could be ongoing activity once again during the morning hours as any complex approaches from the west, possibly a decaying MCS/MCV. This could limit daytime heating and leave outflow boundaries somewhere in the area. This could be a focus for storms at any time, but soundings still showing most/all of the area capped for much of the day south of the northward advancing warm front. The warm sector will feature an unstable airmass with MLCAPE values over 2500 J/kg likely and very steep mid-level lapse rates of 8-9C/km. Bulk shear not overly impressive, mainly under 30 kts, but any organized activity could produce severe weather, with damaging winds and hail the main threats. Heavy rain and flooding will also be a concern with PWATs approaching 2". Bottom line, can't rule out spotty storm activity in the morning and early afternoon, but higher chances arrive later in the day as the stronger large- scale forcing arrives. Can't argue with SPC's slight risk with impressive instability and lapse rates, but questions remain on just how widespread this event will be. It will be a warm and very muggy day. Highs in the 80s and dewpoints in the lower 70s will push the heat index into the lower and middle 90s. .LONG TERM...Sunday Night Through Saturday Issued at 333 PM CDT Sat Aug 8 2020 The evolution of convection Sunday evening/night into Monday is highly uncertain. Based solely on large-scale parameters/features, the period is likely to begin with the atmosphere across the area being very unstable but capped. A weak shortwave may work into the region during the evening, but height falls are forecast to be minimal and may not be sufficient to break the cap. The approach of a larger scale shortwave later in the evening may be sufficient to break the cap over the northwest part of the area. The synoptic cold front however is unlikely to enter the area until late at night or Monday morning. The above scenario would suggest storms will reach/fire over the northwest part of the are during mid- late evening, then slowly spread southeast overnight. Superimposed on the above scenario however is the fact that smaller scale boundaries or convectively-induced vorts may result in a considerably different convective evolution. Structured the areal and temporal distribution of PoPs on the evolution favored by the large scale features, but maintained a minimum PoP of around 30 percent at all times to account for the possibility of smaller scale features generating convection at other times/places. Once the front clears the area late Monday or Monday evening, a weak anticyclone will slowly shift across the area during the early to middle part of the upcoming work week. Westerly flow aloft will limit cooling to a few degrees, but the humidity will drop noticeably. Warming will occur during the latter part of the week as the upper trough deepens a bit out west, and ridging strengthens over eastern NOAM. Weak upper troughing could linger in the lower Great Lakes region, and if that occurs it may slow the warmup and return of rain chances a bit. Overall, saw no reason to deviate significantly from the standard forecast initialization grids generated from a broad-based blend of guidance products. && .AVIATION...for 00Z TAF Issuance Issued at 624 PM CDT Sat Aug 8 2020 A mix of VFR and MVFR cigs were noted across the area, with the lowest ceilings across north-central Wisconsin under a stratus deck. An area of showers and thunderstorms across west-central Wisconsin is slowly making progress eastward towards central Wisconsin. The latest CAMS models prog this activity to make it over KAUW/KCWA between 01-03Z before dissipating as it tracks towards east-central Wisconsin. There are small chances for showers/storms to return later tonight into Sunday morning, especially across central and northern WI. However, due to low confidence on where/if this will occur, will leave out for now. That being said storms could pop up at any moment near a boundary located across central and east-central Wisconsin, as evidenced by the current radar imagery. Fog will be possible tonight into Sunday morning, mainly across central and northern WI (KRHI/KCWA/KAUW). Chances for more widespread showers/storms returns Sunday afternoon into Sunday night as a shortwave tracks through the western Great Lakes region. This would mainly affect the western TAF sites after 21Z, therefore will place a PROB30 group at the end of the TAFs for these locations with this issuance. && .MARINE... Issued at 333 PM CDT Sat Aug 8 2020 Hazardous conditions for small craft and dangerous swimming conditions will continue into tonight as south winds of 15 to 25 kts are expected through late afternoon, then slowly diminish through the evening hours. Waves will peak late this afternoon, with 4-7 feet on Lake MI and to 2-4 feet on the bay. Small craft advisories and beach hazard statements remain in effect. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement until 4 AM CDT Sunday for WIZ022-040-050. && SYNOPSIS.......Skowronski SHORT TERM.....Bersch LONG TERM......Skowronski AVIATION.......Kurimski MARINE.........Bersch
Hazardous weather outlook, Aug 8, 2:51 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 251 PM CDT Sat Aug 8 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 251 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Although widespread severe weather is not expected, some of the storms could produce strong gusty winds and torrential rainfall which may result in localized flooding. Dangerous swimming conditions are expected at beaches along the Lake Michigan shoreline through late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will be possible Sunday through Monday. Some of the thunderstorms Sunday afternoon and Sunday night could be severe and produce damaging winds, torrential rainfall, and localized flooding. Large hail is also possible. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be necessary tonight, but may be needed Sunday afternoon and Sunday night. Spotters are requested to report any wind damage, flooding, or rainfalls of over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-092000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 251 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Conditions hazardous to small craft will continue on the Bay through early evening, and on Lake Michigan through late tonight. Thunderstorms are also possible, and will pose a hazard to boaters on the bay and lake. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will be possible from Sunday through Monday, and will continue to pose a hazard to boaters on the lake and bay. The greatest threat of organized severe weather appears to be Sunday night. Bersch/Skowronski
In the hours before
Local storm report, Aug 8, 9:45 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
945 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST STEVENS POINT 44.51N 89.56W
08/08/2020 M37 MPH PORTAGE WI AWOS
&&
ECKBERGSpecial weather statement, Aug 8, 9:50 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Green Bay WI 950 PM CDT Sat Aug 8 2020 WIZ045-090330- Waushara WI- 950 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAUSHARA COUNTY UNTIL 1030 PM CDT... At 950 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles north of Westfield to 8 miles southeast of Adams. Movement was southeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Wautoma, Dakota, Richford, Spring Lake and Coloma. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4398 8960 4410 8960 4413 8957 4398 8903 TIME...MOT...LOC 0250Z 299DEG 18KT 4404 8955 4388 8970 Kurimski
Special weather statement, Aug 8, 9:55 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
955 PM CDT Sat Aug 8 2020
WIZ037-090400-
Waupaca WI-
955 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WAUPACA COUNTY UNTIL 1100 PM
CDT...
At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to near Waupaca. Movement was east
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Waupaca, New London, Clintonville, Fremont, Hartman Creek State Park,
Chain O' Lakes-King, Weyauwega, Royalton, Manawa and Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4425 8922 4461 8922 4465 8873 4459 8873
4459 8874 4424 8874
TIME...MOT...LOC 0255Z 263DEG 23KT 4453 8928 4444 8904
KurimskiSpecial weather statement, Aug 8, 10:29 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1029 PM CDT Sat Aug 8 2020
WIZ045-048-090430-
Winnebago WI-Waushara WI-
1029 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WINNEBAGO AND SOUTHEASTERN
WAUSHARA COUNTIES UNTIL 1130 PM CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redgranite to near Berlin. Movement was
east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oshkosh, Wautoma, Redgranite, Central Lake Winnebago, Napowan Scout
Camp, Lake Poygan, Rush Lake, Northern Lake Winnebago, Neenah and
Omro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4390 8889 4398 8889 4398 8940 4414 8937
4419 8841 4389 8840
TIME...MOT...LOC 0329Z 270DEG 21KT 4407 8903 4394 8902
KurimskiLocal storm report, Aug 8, 10:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
1047 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL WISCONSIN RAPIDS 44.40N 89.84W
08/08/2020 M0.50 INCH WOOD WI TRAINED SPOTTER
MOSTLY PEA SIZED, A FEW UP TO HALF INCH.
0906 PM HAIL WISCONSIN RAPIDS 44.40N 89.84W
08/08/2020 M1.00 INCH WOOD WI AMATEUR RADIO
OCCURRED AT 13TH AND SARATOGA STREET.
0908 PM TSTM WND GST WISCONSIN RAPIDS 44.40N 89.84W
08/08/2020 M59.00 MPH WOOD WI ASOS
ASOS ALSO PICKED UP 0.76 INCHES OF RAIN IN 12 MINUTES.
0928 PM TSTM WND GST PLOVER 44.45N 89.53W
08/08/2020 M51.00 MPH PORTAGE WI CO-OP OBSERVER
0935 PM TSTM WND GST STEVENS POINT 44.51N 89.56W
08/08/2020 M37.00 MPH PORTAGE WI AWOS
&&
KURIMSKISpecial weather statement, Aug 8, 10:57 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1057 PM CDT Sat Aug 8 2020
WIZ048-090500-
Winnebago WI-
1057 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINNEBAGO COUNTY UNTIL
MIDNIGHT CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Lake, or 7 miles northeast of Ripon, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oshkosh, Central Lake Winnebago, Rush Lake, Omro, Eureka, Pickett,
Eaa, Ford Festival Grounds, Black Wolf Point and Ring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4390 8889 4399 8889 4404 8888 4405 8841
4389 8840
TIME...MOT...LOC 0357Z 275DEG 25KT 4394 8875
KurimskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:26 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 64 min |
| Aug 8, 9:12 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara | 49 min |
| Aug 8, 9:32 PM CDT | Special Weather Statement | GRB | Brown | 43 min |
| Aug 8, 9:50 PM CDT | Special Weather Statement | GRB | Waushara | 40 min |
| Aug 8, 9:55 PM CDT | Special Weather Statement | GRB | Waupaca | 65 min |
| Aug 8, 10:29 PM CDT | Special Weather Statement | GRB | Waushara, Winnebago | 61 min |
| Aug 8, 10:57 PM CDT | Special Weather Statement | GRB | Winnebago | 63 min |
| Aug 9, 6:27 AM CDT | Special Weather Statement | GRB | Manitowoc | 48 min |
| Aug 9, 6:55 AM CDT | Areal Flood Advisory | GRB | Manitowoc | 2 hr |
| Aug 9, 9:35 AM CDT | Special Weather Statement | GRB | Kewaunee | 40 min |
| Aug 9, 10:02 AM CDT | Areal Flood Advisory | GRB | Door | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.